Q. My wife has spotting. There are no signs of pregnancy. Can this be the side effect of ipill?

Answered by
Dr. Sameer Kumar
and medically reviewed by iCliniq medical review team.
Published on Feb 21, 2015 and last reviewed on: Oct 09, 2018

Hello doctor,

  • Me and my wife had sex on 12th January and she took ipill on 13th January.
  • She had her periods on 21st January.
  • We again had sex on 25th January and 10th February with protection (condoms).
  • On the 10th evening some spotting started and it stopped on 17th February.
  • The spotting was dark brownish color when it started and ended with bright red color.
  • There are no signs of pregnancy till now.

Can this be the side effect of ipill or is there a chance of pregnancy?

Dr. Sameer Kumar

Infertility Obstetrics And Gynaecology
#

Hello,

Welcome to icliniq.com.

The bleeding due to menses on 21st January after ipill confirmatively rules out pregnancy which could have occurred due to sex on 13th January.

The repeat sexual intercourse held on 25th January (she was in her safe period and hence pregnancy is unlikely) and then 10th February (this time she was in her fertile period) might result in pregnancy. But you have had protected sexual intercourse.

Chances of pregnancy are minimal and the spotting is unlikely to be an implantation bleed.

The spotting is more likely to be a breakthrough bleeding which is possibly due to the side effects of ipill which is known to cause irregularity in menses for the next 2 cycles.

However, the best way to confirm or negate pregnancy would be to opt for a serum beta hCG test.

This test if positive shall confirm pregnancy and if the levels are less than 1, then pregnancy is ruled out completely. This shall allay your anxiety.

Revert back to an obstetrician and gynaecologist online for further follow up --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Thank you doctor,

  • We had taken urine pregnancy test on 18th february which ended up as negative.
  • On 19th february she started having nausea type of feeling and we again took the urine pregnancy test on 20th morning at around 6 AM. But that was also negative.
  • Even now, she is having nausea type of feeling .
  • Can this be due to ipill taken on 13th January? If yes, then when to expect her periods?
  • Se has been having spotting from 10th February and she has little abdominal cramps from 16th February and spotting is of red color.

Please help.

Dr. Sameer Kumar

Infertility Obstetrics And Gynaecology
#

Hi,

Welcome to icliniq.com.

I had mentioned in the previous answer, to get a serum beta hCG test done and not a urine pregnancy kit test (UPT).

UPT would come negative until 7 days post missed period.

Hence, get a lab based serum beta hCG test done to rule out pregnancy confirmatively.

If the test is negative, then the early onset of spotting and bleed can be due to progesterone withdrawal, early during this cycle which can be due to ipill side effect.

But it is generally seen that ipill causes delayed menses and now as she has been spotting red blood since a week , implantation has to be ruled out first.

Hence, get the blood test done before we reach any conclusion, not a urine pregnancy test.

Revert back with the reports to an obstetrician and gynaecologist online for further help --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


I had sex with my partner last month and missed periods. Am I pregnant?

Query: Hello doctor, I am 35 years old and I had sex with my partner last month. My expected period date was a week later. Still, I did not get my periods. I have tried testing pregnancy strips the result was negative. I consumed Regestrone tablets for the past four days. We do not want to have a baby beca...  Read Full »

Can brownish discharge after protected sex be implantation bleeding?

Query: Hi doctor, I had protected sex. Two weeks later, I had light brownish to light red color discharge that lasted for a day and the next day there was light brownish discharge. Is this implantation bleeding? I am worried. If so, after how days of implantation bleeding can I do blood test or hCG to dete...  Read Full »

Pregnancy test shows negative, shall I take medicine to induce periods?

Query: Hi doctor,I got my last period before three months. I have not gotten my periods ever since. I had protected intercourse twice before two months. However, I have no symptom and all the pregnancy tests are negative. Also, I have missed my period the same way, even before once and my cycle is gener...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.